Iowa, 2023

Drought in Iowa, September 1 to 30, 2023

September 1 to 30, 2023 · NWS ARX · 8 events in 8 counties and zones

Ongoing abnormally dry conditions resulted in extreme drought (D3) encompassing nearly all of northeastern Iowa at the start of September. Highly variable monthly rainfall totals, ranging from 1 to 6 inches, mostly fell during the latter half of the month.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Ongoing abnormally dry conditions resulted in extreme drought (D3) encompassing nearly all of northeastern Iowa at the start of September. Highly variable monthly rainfall totals, ranging from 1 to 6 inches, mostly fell during the latter half of the month. With a very dry start to the month, rainfall totals neared 2 inches below normal, resulting in exceptional drought (D4) for far northeast Iowa. Broadcast media reported heightened drought impacts across northeast Iowa compared to neighboring areas, resulting in stunted and below average crop yields. A series of storms during the latter half of the month provided heavy rain across northeast Iowa, easing the single week of exceptional drought (D4). Highest recorded 24-hour rainfall totals, reported on the morning of the 23rd, included 3.26 near Decorah (Winneshiek), 3.25 in New Hampton (Chickasaw County), and 3.15 in Waukon (Allamakee County). This slightly reduced drought severity, but nevertheless extreme drought (D3) conditions persisted through the remainder of September for nearly all of northeast Iowa. This brought drought longevity to 7 (Howard County) to 15 (Allamakee County, Clayton County) consecutive weeks of at least severe drought (D2) conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 31, 10:24 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 31, 10:24 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1124 PM CDT Thu Aug 31 2023

.DISCUSSION...(This evening through Thursday)
Issued at 254 PM CDT Thu Aug 31 2023

Key Messages:

 - Longer stretch of 90+ temperatures this weekend into next week.
   Sunday and Monday will be the warmest days with highs in the
   upper 90s with a few locations capable of reaching 100.

 - Low relative humidities, increasing winds, and hot temperatures
   will lead to elevated fire weather concerns tomorrow through
   the holiday weekend.

HOT, DRY WEEKEND AHEAD:

With a ridge deepening into our region and providing warm advection
into the weekend, expect temperatures to rise well into the 90s for
most of the area. Consensus amongst guidance for temperatures on
Saturday/Sunday, aside from the GFS which continues to display its
dry soil bias, show temperatures initially warming into the lower
and middle 90s on Saturday with temperatures warming into the upper
90s, nearing 100 on Sunday. Confidence in seeing triple digit heat
is low at this time when considering the 31.06 EC ensembles have low
chances (10-20%) for portions of our region, mostly in the river
valley areas, reaching 100 on Sunday. Additionally, the
deterministic 31.06 EC shows 925mb temps in the 30-32C range which
would suggest temperatures approaching near daily records once
again. However, with September upon us, our records generally are in
the middle and upper 90s so it will not need to be as hot to reach
record territory. Generally not expecting this stretch of heat to
feel as oppressive as last week when considering the lower
dewpoints. The air temperature will be a more accurate depiction of
how it will feel outside.

Labor Day generally appears to be a similar story to Sunday with
high temperatures in the middle to upper 90s for the region when
considering the 31.00 EC having a bit harder time getting 925mb
temps into the 30C range on Labor Day. However, with slightly
increasing dewpoints and increasing southwesterly flow aloft as the
ridge begins to start its trek eastward, likely will feel comparable
to Sunday.

Heat Advisories may be necessary this weekend due to the prolonged,
multi-day stretch of temperatures in the middle and upper 90s,
particularly for the river valley areas that are more prone to
locally higher temperatures.

LOOKING AHEAD:

As we roll into Tuesday, the aforementioned ridge starts to advect
eastward and an upper-level trough approaching from the west will
put our region into a southwesterly flow pattern into the mid-week.
Confidence is much lower with the long-range deterministic guidance
having different schools of thought on what the upper-level flow
pattern will look like. Tuesday will likely still feature
temperatures well above average.

Preciptiation chances for next week appear contingent on a shortwave
that ride along the west to southwest flow on Tuesday which
deterministic guidance has a wide degree of solutions with it at
this time. Currently have lower precip chances (~30% chance) in
accordance with the NBM, but this will likely change significantly
when the upper-level flow pattern becomes more established.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1123 PM CDT Thu Aug 31 2023

A shortwave trough will move to our northwest tonight. This system
has very little moisture associated with it, so kept the TAFs
mostly clear through Friday. Some tropical moisture will move into
the area on Friday evening. As a result, a broken cirrostratus
deck was added to the TAF for this time period.

&&

.FIRE WEATHER...
Issued at 254 PM CDT Thu Aug 31 2023

TOMORROW:

Dry conditions continue tomorrow. Relative humidities will likely
fall below 30 during the afternoon, especially east of the
Mississippi River. Surface winds build in from the south-southwest
increasing to 10-15 mph in the afternoon. Temperatures will also be
on the rise and with dry, drought-stricken fuels elevated fire
weather conditions are possible.

THE WEEKEND:

Temperatures continue to climb into the mid to upper 90s this
weekend. Breezy, southwest winds persist during the afternoons. A
slight uptick in moisture to the region should hold minimum relative
humidities above 25 Saturday afternoon, but Sunday will be warmer and
drier with minimum relative humidities in the low to mid 20s likely.
While some uncertainty remains regarding how much moisture is
advected into the region on Monday, elevated fire weather conditions
could continue but the emphasis remains on Sunday. Coordination
between the WI NWS offices and WI DNR will take place in the coming
days to determine if a fire weather watch will be needed.

Enhanced fire safety practices should be utilized during this period
as any wildfires that develop could spread quickly. Continue to
monitor the forecast and information from the local DNR leading into
the Labor Day weekend, especially if you plan on camping.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...KAA/Naylor
AVIATION...Boyne
FIRE WEATHER...KAA
Hazardous weather outlook, Aug 31, 2:31 PM CST, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
331 PM CDT Thu Aug 31 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-011115-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
331 PM CDT Thu Aug 31 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Record or near record high temperatures are forecast over the
Labor Day weekend and early next week with high temperatures in
the 90s. Heat index values are currently forecast to remain close
to the forecast high temperatures in the 90s.

The combination of hot temperatures, low relative humidities, and
gusty winds will lead to elevated fire weather concerns from
Friday into early next week. Continue to monitor the forecast and
information from the local DNR leading into the Labor Day
weekend, especially if you plan on camping or do any outdoor
burning.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Allamakee

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Allamakee forecast zone
Reported by
Drought Monitor
Coordinates
43.284, -91.378 (the zone’s center; the record gives no point)

Ongoing extreme drought (D3), comprised of 7 consecutive weeks of at least severe drought (D2), worsened to exceptional drought (D4) for most of Allamakee County through the middle of September. By September 11th, under a quarter of an inch of rain fell across Allamakee County, more than 1.5 inches below normal for the time period. The resultant topsoil moistures neared 50% of normal. By the middle of the month, all of Allamakee County was enveloped in exceptional drought (D4). A series of storms provided 3 to 6 inches of rainfall during the second half of September, about 1 to 4 inches above normal for the time period. This above normal rainfall resulted in removal of exceptional drought (D4) by the end of September, but extreme drought (D3) persisted.

Drought, Chickasaw

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Chickasaw forecast zone
Reported by
Drought Monitor
Coordinates
43.060, -92.318 (the zone’s center; the record gives no point)

Ongoing extreme drought (D3) persisted through Chickasaw County, worsening to exceptional drought (D4) in the northeast part of the county by mid-September. By September 11th, less than a quarter of an inch of rain had fallen across Chickasaw County, which was more than 1.25 inches below normal for the time period. The resultant topsoil moistures reached 50 to 70% below normal. Farmers reported very poor conditions in southwestern Chickasaw and an earlier than normal harvest time. A series of storms provided up to 5 inches of rainfall during the second half of September, nearing 3 inches above normal in spots for the time period. This above normal rainfall resulted in removal of exceptional drought (D4) by the end of September, while extreme drought (D3) persisted county-wide.

Drought, Clayton

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Clayton forecast zone
Reported by
Drought Monitor
Coordinates
42.845, -91.341 (the zone’s center; the record gives no point)

Ongoing extreme drought (D3) persisted across all of Clayton County and worsened to exceptional drought (D4) across the northeast part of the county by mid-September. Highly variable rainfall of a tenth of inch in the north to 1 inch in the south of Clayton County through September 11th was 0.5 to 1.5 inches below normal during this time. The resultant topsoil moistures were 50% of normal. A series of storms provided 1 to 3 inches of rainfall across during the second half of September, up to 1 inch above normal for the time period. The above normal rainfall resulted in removal of exceptional drought (D4) by the end of September, replaced by persistent extreme (D3) and severe drought (D2). This marked 11 consecutive weeks of at least severe drought (D2) in Clayton County.

Drought, Fayette

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Fayette forecast zone
Reported by
Drought Monitor
Coordinates
42.863, -91.844 (the zone’s center; the record gives no point)

Ongoing extreme drought (D3) expanded across all of Fayette County by the end of September. Monthly rainfall totals near 3 inches were about 1 inch below normal. Resultant topsoil moistures were 50% below normal. Far southern Fayette County remained in severe drought (D2) through the middle of the month, only to be upgraded to extreme drought (D3) by late September due to continued below normal rainfall.

Drought, Floyd

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
43.060, -92.789 (the zone’s center; the record gives no point)

Ongoing extreme drought (D3) persisted through September for all of Floyd County. Highly variable monthly rainfall totals, from 1 inch in the west to 4 inches in the east were up to 2 inches below normal. Resultant topsoil moisture content bottomed out in the middle of the month to near 70% below normal.

Drought, Howard

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Howard forecast zone
Reported by
Drought Monitor
Coordinates
43.357, -92.317 (the zone’s center; the record gives no point)

Ongoing extreme drought (D3) worsened to exceptional drought (D4) for most of Howard County through the middle of September. By September 11th, under a quarter of an inch of rain fell across Howard County, more than 1 inch below normal for the time period. The resultant topsoil moisture was 50 to 70% below normal. A series of storms provided up to 4 inches of rainfall during the second half of September, 1 inch above normal for the time period. This above normal rainfall resulted in removal of exceptional drought (D4) by the end of September, while extreme drought (D3) persisted county-wide.

Drought, Mitchell

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Mitchell forecast zone
Reported by
Drought Monitor
Coordinates
43.356, -92.789 (the zone’s center; the record gives no point)

Ongoing extreme drought (D3) persisted through Mitchell County, worsening to exceptional drought (D4) for some through the middle of September. By September 11th, under a quarter of an inch of rain fell across Mitchell County, more than 1 inch below normal for the time period. The resultant topsoil moisture was 50 to 70% below normal. A series of storms provided up to 3 inches of rainfall during the second half of September. This rainfall removed the exceptional drought (D4) by the end of September, while extreme drought (D3) persisted county-wide.

Drought, Winneshiek

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Winneshiek forecast zone
Reported by
Drought Monitor
Coordinates
43.291, -91.844 (the zone’s center; the record gives no point)

Ongoing extreme drought (D3) worsened to exceptional drought (D4) for nearly all of Winneshiek County through the middle of September. By September 11th, up to a quarter inch of rain fell across Winneshiek County, up to 1.5 inches below normal for the time period. The resultant topsoil moisture was 50 to 70% below normal. A series of storms provided 3 to 6 inches inches of rainfall during the second half of September, up to 3 inches above normal in spots during this time. This above normal rainfall resulted in removal of exceptional drought (D4) by the end of September, while extreme drought (D3) persisted county-wide.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139917, 1139918, 1139919, 1139920, 1139921, 1139922, 1139924, 1139925.